All you need to know about paracetamol
Have you ever treated a fever or mild pain with Panadol? If you have, then you’ve taken paracetamol.
Paracetamol is a well-known painkiller. It is commonly used for the treatment of pain and aches. It is also used to treat fevers.
Paracetamol is available in a combined form with other painkillers, and also an active ingredient in several cold and flu medications.
Important facts you should know about paracetamol
Its generic name is acetaminophen
It takes up to one hour for its effects to be felt.
The regular dose of paracetamol is 1-2 500mg tablets taken at the same time
Paracetamol should not be taken with other medicines that contain the same ingredient
Paracetamol is not contraindicated in pregnancy and during breastfeeding. However, it should be taken at recommended doses.
Common brand names for this drug include Panadol, Calpol, Hedex, and Disprol.
What conditions does paracetamol treat?
Paracetamol is used to treat mild to moderate forms of pain and fever. The pain may be due to:
- Menstrual periods
- Aches/pain from cold and flu
How to take paracetamol
Paracetamol should be taken orally (by mouth) as directed by your GP. You must adhere to the instructions on the drug package. If you are confused or have any questions, do not hesitate to ask your GP or pharmacist.
There are many forms and brands of paracetamol available. It, therefore, makes a lot of sense to study the instructions on the packaging carefully because they may be different for each product. You mustn’t take more than the recommended dosage.
If you are administering this drug to a child, then ensure that it is specially formulated for children.
If you are taking the suspension form, then be sure to shake it well before using it. Note that not every liquid has to be shaken before use. That’s why you must read the instructions on the packaging. Measure the liquid using the recommended dose spoon/syringe/dropper. That way, you’ll get the right dose. Never use a tablespoon or household spoons.
Rapidly-dissolving tablets should be chewed or dissolved on the tongue, after which you can swallow with water. If it is a chewable tablet, then chew it thoroughly before you swallow.
Effervescent tablets should be dissolved in water, and then drunk.
The best time to use paracetamol and other pain medications is when you’ve noticed the first signs of pain. If you allow the symptoms to get worse, then the medication won’t work as well as it should.
How does paracetamol work?
How these drug works is not fully understood. However, it is believed to block the release of some chemicals in your brain that increases the sensation of pain.
Side effects of paracetamol
Paracetamol has side effects but they’re quite rare. Most people have a high tolerance to paracetamol. Allergic reactions occur in very rare cases. However, the most serious side effect of this drug is severe damage to the liver. Liver damage happens when you overdose on paracetamol.
- People do develop an allergy to paracetamol, but it’s rare. Contact your GP without delay if you notice any of the following reactions after using the drug:
- Difficulty swallowing or breathing
- Severe itching
- Swelling of the lips, face, tongue, or throat
- Blistering or peeling skin
A person may have paracetamol poisoning if he or she takes too much of the drug. You see, when you take paracetamol, your liver will take it and process it into something different. If you take paracetamol in large amounts, then your liver will produce a larger amount of that substance. An excess of this substance will cause severe damage to your liver. On the other hand, if you take the recommended dosage of paracetamol, then you’re safe and not likely to suffer liver damage.
A person whose liver is damaged may experience the following symptoms:
- Nausea or vomiting
- Jaundice (yellowing of the whites of the eyes or the skin)
- Excessive sweating
If you think you’ve overdosed on paracetamol, or you experience any of these symptoms, contact your GP at once or attended nearest emergency department.
Interactions with other medications
When two drugs interact, then one drug may change or affect how the other drug works. This is why you should not take any drug unless it is prescribed by your GP.
One drug that may interact with paracetamol is ketoconazole.
Ketoconazole interferes with some laboratory tests, thus there’s the chance of having a false result. Ensure that your healthcare provider and laboratory personnel know that you’re taking this drug.
Paracetamol may also interfere with:
- Medications for tuberculosis
- Epilepsy medications
- Warfarin – a blood-thinning medication
Many people can take paracetamol without worrying about the side effects. Most people have a high tolerance to paracetamol. However, some groups may need to apply caution when taking the drug. These include:
People with a history of allergy to paracetamol
People with kidney or liver problems
People taking medicines for tuberculosis or epilepsy
Paracetamol is a very effective and safe drug when taken at the right dosage. However, if you overdose on it, then you may experience severe or very deadly side effects. That’s why you must work together with your GP before taking this drug or any other medication.
Wilkinson, J. J. (2015). Headache. In D. L. Krinsky, S. P. Fereri, B. A. Hemstreet, A. L. Hume, G. D. Newton, C. J. Rollins, & K. J. Tietze (Eds.), Handbook of nonprescription drugs: An interactive approach to self-care (18th ed.). Washington, DC: American Pharmacists Association
Esh, C. J., Mauger, A. R., Palfreeman, R. A., Al-Janubi, H., & Taylor, L. (2017). Acetaminophen (Paracetamol): Use beyond Pain Management and Dose Variability. Frontiers in physiology, 8, 1092. https://doi.org/10.3389/fphys.2017.01092